IDEAS home Printed from https://ideas.repec.org/a/taf/jitecd/v15y2006i3p311-324.html
   My bibliography  Save this article

A sort of Paretian liberalism

Author

Listed:
  • S. Subramanian

Abstract

This paper reviews Amartya Sen's well-known result on 'the impossibility of a Paretian liberal'. In so doing, it takes stock of certain difficulties associated with conventional social choice theoretic formulations of the notion of individual liberty. An alternative formulation, in the spirit of an 'outcome-oriented' version of Nozick's approach to individual liberty as the freedom to fix certain personal features of the world, is advanced. An 'extended' version of a conventional social choice function, called a 'social selection function' (SSF), is introduced: the domain of the SSF is enlarged to include, apart from preference profiles, what are called 'personal choice profiles' and 'rights-waiving profiles'. Within this framework, it is noted that a version of Sen's original impossibility result can be recovered. It is also pointed out that there is an alternative, ethically plausible construction that can be placed on the notion of 'Paretian liberalism', and it is demonstrated that this is a coherent construction.

Suggested Citation

  • S. Subramanian, 2006. "A sort of Paretian liberalism," The Journal of International Trade & Economic Development, Taylor & Francis Journals, vol. 15(3), pages 311-324.
  • Handle: RePEc:taf:jitecd:v:15:y:2006:i:3:p:311-324
    DOI: 10.1080/09638190600871628
    as

    Download full text from publisher

    File URL: http://www.tandfonline.com/doi/abs/10.1080/09638190600871628
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. Gaertner, Wulf & Pattanaik, Prasanta K & Suzumura, Kotaro, 1992. "Individual Rights Revisited," Economica, London School of Economics and Political Science, vol. 59(234), pages 161-177, May.
    2. Basu, Kaushik, 1984. "The Right to Give up Rights," Economica, London School of Economics and Political Science, vol. 51(204), pages 413-422, November.
    Full references (including those not matched with items on IDEAS)

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:taf:jitecd:v:15:y:2006:i:3:p:311-324. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Chris Longhurst). General contact details of provider: http://www.tandfonline.com/RJTE20 .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.